Jump to content

No diagnosis, any advice from the experienced?


Guest mimlil

Recommended Posts

Guest mimlil

Hi, I'm quite new to all this. I had a post partum DVT in my groin, feb last year and they didn't bother to scan my lower leg because they had already found the high clot, although my calf was beautifully symptomatic. I did the usual anticoagulation regime for 6 months and then came off warfarin to have the protein tests, but couldn't stay off for long enough as my calf swelled again. So, another scan that showed a clear groin but clot in my calf but they ommitted to do a d-dimer(?) blood test to see if it was a new clot. This feb i had another scan that showed something in my groin but the ultrasound guys couldn't tell if it was new or old. I came off warfarin again on the advice of the haematologist, although he hadn't seen the recent scan results, only to experience pain and a swollen calf. I just went back on the warfarin and consulted my GP, ignoring the opportunity for another scan and heparin.

I do have a medical background of sorts but this is no help, it just makes the fear worse perhaps.

I just have lots of questions.

Have I experienced bumbling incompetence? :)

If I am on warfarin for a few years will I ever be able to come off it?

What is the usual experience of coming off warfarin if there is no further clotting but the veins are damaged, should I expect pain and swelling, or should I accept that these are all new clots and I have a serious problem?

I'll leave it there and hope for some reply. :)

Link to comment
Share on other sites

It is over ten years since my DVT and the affected leg is still larger than the other one. I get some swelling and discomfort from time to time but this is a by-product of the damage to the deep veins. I have varicose veins and discolouration of the lower legs and feet due to the micro-bleeds in the surface of the skin.

Taking the weight off your feet and using compression stockings can help to alleviate the swelling.

A D-Dimer test only indicates the possible presence of a blood clot and isn't used as a standalone test for a blood clot. If they suspected a blood clot they would only bother to use it if they wanted to rule it out. The usual stance taken for anticoagulant therapy is 3 months of warfarin following a first clot, then follow up screening, and lifelong if there is a second clotting episode.

The downsides to warfarin include the risks of bleeding and dietary considerations. I'm sure that if you feel okay taking it your doctor would probably support you.

Although I've never come off warfarin completely I do reduce my dosage from time to time for trips to the dentist and would generally say that it does makes me feel different, as if my legs are slightly heavier. But when I came off warfarin after my first episode I can't say I noticed any difference. It's quite hard to know how to discern between phlebitis and DVT until you become more attuned to the new feelings of discomfort.

Perhaps you could ask for referral to a vascular surgeon?

Link to comment
Share on other sites

I had a DVT in my right leg from knee to groin in 2001. My leg, particularly the calf, is still swollen and discoloured. I have now come to the grim realisation that it will probably always be this way :)

I (so far, touch wood) have only had this one clotting episode. I was on warfarin for about 18 months after my DVT with a little break for the thrombophilia screen.

Currently I am on no medication. Firstly when my Dr took me off the warfarin I was quite worried about getting another clot but I understand that if you have only had one clotting episode sometimes Drs will take you off warfarin, and only put you on it for life if you have another clot.

When I spoke to my Dr she said that the risks of me having another clot were about the same as the risks from side effects of life time warfarin. She said if I wanted she would put me on warfarin but I was just 21 at the time and the prospect of a lifetime of warfarin did not look great to me.

Like I said my leg is still swollen and I still get discomfort/pain sometimes. At first I used to panic all the time that I was getting another clot but like James said you become used to the feelings of discomfort after a while.

My Dr referred me to a vascular surgeon and when I got there the surgeon had no idea why I was there. He had a look at my leg anyway, said there was nothing he could do and that was that! :)

Link to comment
Share on other sites

Guest mimlil

Thank you for replying, I do find this site very helpful, just to hear that there are others out there.

I still have loads of questions, they come up at all the wrong times of course.

My vit K intake for one. Part of my lifestyle involves eco-friendly and ethical living and as a family we get what veg arrives in the box and work round that, but this does mean quite a high intake of green leafy veg. Is it ok for me to continue like this or does it actually increase my risk of clotting? I'm on 12mg of warfarin a day, is there a correlation or would I probably need a high dose anyway for other metabolic reasons?

Do I reduce my risks with increased fluid intake?

The haematologist discharged me when he took me off warfarin, as I went back on it with the agreement of my GP should I ask her to refer me back to him so I can ask him some of these questions?

Thank you again. :(

Link to comment
Share on other sites

The amount of vit.K intake in food will affect the dosage of Wafarin Sodium. It is up to you to decide how much you want to ingest. You must remain consistant. You could also take 400 iu of Vit E to zap the vit.k you ingest in foods.

Fluids will definitely help.

I do not take wafarin sodium. I take 40mg of Ginko Biloba 3 times a day together with 400 iu of vit.E.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...